Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 84, NWS La Crosse, WI

June 4, 2002Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 4, 2002, 9:45 AM CDT for Grant County, Wisconsin. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 9:45 AM CDT (14:45 UTC)
Expired
Jun 4, 2002, 10:45 AM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Grant County, WI

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 9:57 AM CDTHail 0.75Glenhaven, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS53 KARX 041445
SVRLSE
WIC043-041545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
945 AM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 1045 AM CDT

* AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF BLOOMINGTON...OR ABOUT
  OVER GUTTENBERG...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR BLOOMINGTON AT 955 AM CDT...
  NEAR FENNIMORE AT 1015 AM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 4273 9104 4291 9112 4314 9068 4297 9051
          4282 9082

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:19 AM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jun 4, 3:19 AM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED...CORRECTED.
NATIONAL WEATHER SERVICE LA CROSSE WI
319 AM CDT TUE JUN 4 2002

*****UPDATED*****
LATEST DATA ANALYSIS AT 08Z SHOWS WIDESPREAD HEAVY RAINFALL OVER
NORTHEAST IOWA AND SOUTHWEST WISCONSIN. CORFIDI VECTORS AND STRONG
LOW-MID LEVEL FORCING SUGGESTS RAINFALL CONTINUING ACROSS THE SAME
AREA THROUGH MID-LATE MORNING.  THEN...THE FORCING FROM THE UPPER
LEVEL DISTURBANCE EXPECTED TO PASS TO THE NORTH WILL INDUCE MORE
THUNDERSTORMS ACROSS THE SAME AREA LATER TODAY.  AS A RESULT...HAVE
ISSUED A FLOOD WATCH FOR THIS AREA.
*****************

MAIN FORECAST FOCUS IS ON RAIN CHANCES THROUGH MIDWEEK.

SUBJECTIVE DATA ANALYSIS AT 04Z SHOWING THE SAME STALLED BOUNDARY
MEANDERING ACROSS SOUTHERN IOWA.  A WEAK DISTURBANCE ALONG THE FRONT
IS LOCATED IN SOUTHWESTERN IOWA.  CONVECTION HAS BEEN DEVELOPING
ACROSS THE FORECAST AREA...THE RESULT OF INCREASING LOW LEVEL FLOW
OVER THE WARM FRONT.  HEAVY RAIN AT THIS TIME IS FURTHER SOUTH THAN
LAST NIGHTS STORMS.  SATURATED SOILS FROM LAST NIGHTS STORMS ARE
MAINLY IN SOUTHEAST MINNESOTA AND FROM LA CROSSE NORTH AND EAST.

EXPECT CONVECTION TO CONTINUE TO DEVELOP AND BECOME ORGANIZED INTO
AN MCS.  CORFIDI VECTORS SUGGEST SOMEWHAT SLOW PROPAGATION.  THIS IN
CONJUNCTION WITH THE AFOREMENTIONED SATURATED SOILS SPELLS TROUBLE
FOR FLOODING.  WILL BE MONITORED FOR A WATCH THIS MORNING.

LARGER SCALE SHOWS AN UPPER LEVEL DISTURBANCE MOVING INTO NORTHERN
MONTANA.  THIS WILL BE THE UPPER LEVEL FEATURE THAT WILL USHER THE
BOUNDARY TO THE SOUTH.

THE CONVECTION SHOULD MOVE OUT THIS MORNING.  THERE SHOULD BE A
BRIEF RESPITE FROM THE PRECIPITATION UNTIL THE LARGE SCALE FORCING
FROM THE APPROACHING UPPER LEVEL DISTURBANCE NEARS THE FORECAST AREA
LATER IN THE DAY.  THE EXCEPTION WILL BE OVER THE SOUTHERN
ZONES WHERE ONCE AGAIN THE FORCING REMAINS FOCUSED ALONG
THE FRONT.  THIS DID CAUSE SOME REDEVELOPMENT DURING THE DAY TODAY
AND SEE NO REASON WHY THIS WILL NOT HAPPEN AGAIN.  WILL WAIT UNTIL
ISSUANCE TO MAKE FINAL DECISION ON THIS GIVEN CURRENT DATA AT THAT
TIME.

UPPER LEVEL FORCING THIS EVENING...WHICH IS QUITE STRONG...REMAINS
FOCUSED TO THE NORTH WHERE THE DISTURBANCE IS.  LOW LEVEL FORCING IS
FOCUSED ALONG THE FRONT WHERE ONE MIGHT EXPECT IT.  THESE MOVE
THROUGH THE REGION...BRINGING MORE THUNDERSTORMS TO THE FORECAST
AREA.  TIMING IS DIFFICULT...BUT GIVEN THE CURRENT LOCATION...THINK
THERE WILL BE A BREAK FROM THE CONVECTION THIS MORNING...THEN ANOTHER
ROUND OF CONVECTION THIS EVENING.

THE DISTURBANCE PUSHES THE FRONT SOUTH...AS HIGH PRESSURE BUILDS INTO
THE FORECAST AREA AND REMAINS THROUGH WEDNESDAY NIGHT.  THE UPPER
LEVEL COLD POOL WILL MOVE THROUGH WEDNESDAY.  TQ INDEX SUGGESTS
CLOUDS DURING THE DAY...WITH SOME SHOWERS POSSIBLE.

NEXT SYSTEM TO AFFECT THE REGION WILL DROP OUT OF CANADA THURSDAY.
AHEAD OF THIS SYSTEM...SOUTHWESTERLY WINDS WILL DEVELOP.  THIS WILL
TRANSPORT WARMER AIR INTO THE REGION.

.LSE...FLOOD WATCH THROUGH 4 PM TODAY...IAZ010-011-029-030-
       WIZ054>056.

KRC

In the hours before

Special weather statement, Jun 4, 5:45 AM CDT, 4 hours before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CDT TUE JUN 4 2002

HAZARD - THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND SMALL HAIL.

TIMING - TODAY AND THIS EVENING.

LOCATION - GENERALLY SOUTH OF A LAKE CITY MINNESOTA TO NEILLSVILLE
WISCONSIN LINE.

DISCUSSION - A WARM FRONT ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS
WILL MOVE LITTLE AGAIN TODAY. SOUTHERLY FLOW ASSOCIATED WITH AN
AREA OF LOW PRESSURE MOVING ALONG THE FRONT WILL CONTINUE TO PUSH
THE WARM...MOIST AND UNSTABLE AIRMASS SOUTH OF THE FRONT NORTHWARD.
AS THE AIRMASS IS LIFTED OVER THE FRONT...SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP ACROSS MUCH OF IOWA...SOUTHERN MINNESOTA AND
SOUTHERN WISCONSIN. PLENTY OF MOISTURE REMAINS AVAILABLE FOR THE
STRONGER THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAIN. THERE WILL ALSO
BE ENOUGH INSTABILITY FOR THE STRONGER STORMS TO PRODUCE SOME SMALL
HAIL.

SPOTTER INFORMATION - ACTIVATION OF SPOTTER GROUPS IS NOT EXPECTED
TODAY OR TONIGHT...HOWEVER SPOTTER REPORTS OF RAINFALL TOTALS WOULD
BE GREATLY APPRECIATED.

RRS
Local storm report, Jun 4, 9:42 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
942 AM CDT TUE JUN 4 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0934 AM    LITTLEPORT                IA   .88 INCH HAIL
06/03/02   CLAYTON

0938 AM    GARBER                    IA   .75 INCH HAIL
06/03/02   CLAYTON

DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:44 PM CDTSevere Thunderstorm WarningARXGrant61 min
Jun 3, 11:25 PM CDTFlash Flood WarningARXGrant3 hr
Jun 4, 2:30 AM CDTFlash Flood WarningARXGrant3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.